Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 335, NWS Sioux Falls, SD

September 5, 2005Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2005, 8:11 PM CDT for Beadle County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 8:11 PM CDT (01:11 UTC)
Expired
Sep 5, 2005, 9:00 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 8:25 PM CDTTSTM WND GST 70Hitchcock, SDESTIMATED 40-50 MPH SUSTAINED WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060112
SVRFSD
SDC005-060200-
/O.NEW.KFSD.SV.W.0335.050906T0111Z-050906T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTHEAST OF HITCHCOCK TO 23 MILES WEST OF
  HITCHCOCK...OR ALONG A LINE EXTENDING FROM 28 MILES NORTH OF HURON
  TO 34 MILES WEST OF HURON...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HITCHCOCK AROUND 830 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4481 9822 4449 9908 4450 9831 4481 9745

$$
RSR
1 follow-up statement
000 
WWUS53 KFSD 060137
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 5 2005

SDC005-060200-
/O.CON.KFSD.SV.W.0335.000000T0000Z-050906T0200Z/
BEADLE SD-
836 PM CDT MON SEP 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR 
NORTHERN BEADLE COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 25 MILES EAST OF HITCHCOCK TO 10 MILES
SOUTHWEST OF HITCHCOCK...OR ALONG A LINE EXTENDING FROM 25 MILES
NORTHEAST OF HURON TO 17 MILES NORTHWEST OF HURON...MOVING EAST AT 35
MPH.

AT 825 PM CDT...UP TO 70 MPH WIND GUSTS WERE REPORTED IN HITCHCOCK BY
A TRAINED SPOTTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4481 9822 4449 9908 4450 9831 4481 9745

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 5, 3:50 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT MON SEP 5 2005

.DISCUSSION...
SITUATION A BIT COMPLICATED WITH CONVECTN CONTG TO DCSR SERN CRNR OF
AREA THIS MRNG...BUT ISOLD TRW- TRYING TO SPRD INTO AREA ON WK
SHRTWV. WILL CONT THESE TRENDS THRU LATE MRNG WITH A CONTD THREAT OF
ISOLD TRW- AS REST OF ACTVTY CONTS TO DCRS...THEN CUT ALL FOR ERY
AFTN BEFORE REGENRATION LATE THIS AFTN AND MORE ACTVTY TNGT...MAINLY
SRN PART OF FCTS AREA. TEMPS WILL OF CURSE BE COOLR TDA XCP STILL
FAIRLY WARM S WHERE CDFNT HAS TRBL MOVG IN.

DAY TO DAY VARIATIONS IN CONVECTN LOCATION AND CVRG TRICKY NEXT FEW
DAYS BUT WILL CONT VARIED ACTVTY INTO THU. BY THEN HI AMPLITUDE WRN
TROF/ERN RDG PATTRN DVLPS...WE ARE CLOSE ENUD TO RDGNG THAT WX SHUD
BE MOSTLY DRY FROM FRI ON. HWVR WILL KEEP THE MENTN FOR SAT AS WE
HAD IT FOR WK SHRT WV COMNG UP DVLPNG RDG ALG WITH WAA.

WILL KEEP DRY FOR SUN AND MON AND MAY AS WELL TAKE A SHOT AT KEEONG
IT THAT WAY FOR NEW DAY 7 PRELIM GRIDS FOR NEXT TUE. MEANWHILE TEMPS
TRY TO WARM BACK TO FAIRLY WARM LEVELS. CUD OF COURSE BE MORE
CONVECTV ACTVTY IN THIS PATTRN AND IN FACT WHOLE FCST IS IN QSTN
THAT FAR AHD. MODELS SEEM TO BE CONSISTNT ON DVLPG THIS PATTRN...BUT
CANADIAN FOR EXAMPL TRIES TO BRK RDG DOWN A LTL FASTR END OF PD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Sep 5, 9:25 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT MON SEP 05 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
925 AM CDT MON SEP 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS THROUGH MID MORNING ARE NOT EXPECTED TO BE
SEVERE...AND SHOULD DECREASE BY NOON. SCATTERED THUNDERSTORMS
WILL REDEVELOP FROM THE NORTHWEST LATE THIS AFTERNOON AND EARLY
THIS
EVENING AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL
SPREAD EAST OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL OR DAMAGING WINDS.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE VERY HIGH THIS
AFTERNOON NEAR AND WEST OF THE MISSOURI RIVER FROM CHAMBERLAIN TO
PICKSTOWN. TEMPERATURES REACHING THE 90S...SOUTH WINDS 20 TO 35
MPH...AND RELATIVELY DRY VEGETATION WILL ALL CONTRIBUTE TO MAKING
THE FIRE DANGER VERY HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY AS THE
COLD FRONT MOVES TO JUST SOUTH OF THE AREA. SOME OF THE STORMS
COULD BE SEVERE SOUTHEAST OF A GREGORY TO MITCHELL TO BROOKINGS
LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTHWEST OF A
LINE
FROM BROOKINGS TO WAGNER. SPOTTER ACTIVATION WILL BE POSSIBLE
ACROSS
THE REST OF THE AREA AFTER 9 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:41 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Sep 5, 9:26 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Sep 5, 9:28 PM CDTSevere Thunderstorm WarningFSDJerauld32 min
Sep 5, 9:58 PM CDTSevere Thunderstorm WarningFSDJerauld47 min
Sep 5, 10:45 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld45 min
Sep 5, 11:03 PM CDTSevere Thunderstorm WarningFSDSanborn42 min
Sep 5, 11:07 PM CDTSevere Thunderstorm WarningFSDLake, Miner38 min
Sep 5, 11:20 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson40 min
Sep 5, 11:29 PM CDTSevere Thunderstorm WarningFSDAurora31 min
Sep 5, 11:49 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody41 min
Sep 6, 12:30 AM CDTSevere Thunderstorm WarningFSDMinnehaha30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.